Morphine and respirations

  1. Hi,

    I have a question for any nurses who care for "comfort measures only" patients. These patients are not cancer patients or have pain issues. These patients are generally CVA, pneumonia etc, elderly patients in an acute care setting with high respiration rates.

    Scenerio: Pt is started on MSO4 drip at 2mg/hr, titrate to comfort.
    Pts respirations are 30-40, so you titrate to have the patient be more comfortable. Now you are at 6 mg/hr, resp are now 8, non-labored. Would you decrease the rate and see how the patient does, obviously increasing if the patient needs it?

    I know this sounds like a silly question. But there have been discussions with differing opinions.

    Do you ever come to a point where you would shut off the drip because respirations are below 6 and the pt is comfortable or just keep at a rate as low as 1mg/hr, never shutting it off?

    Any opinions are greatly appreciated. I am fairly new to acute care and really would like some input.


    Thanks
    •  
  2. 19 Comments

  3. by   cokie
    check your protocol, or ask your charge nurse. the rule of thumb is usually 12 or less,,,,,but i don't work with dying pt. my understanding is anything less than 12 is not good though. personally i would shut it off, and monitor pain and rr in 15 minutes, and then slowly titrate back up.................
  4. by   Jenny P
    Our units' protocol is to decrease the MSO4 gtt. if respirations drop below 8/minute for comfort care patients. Think about it, we often set ventilator rates at 8-10 breaths/minute; even at 8 breaths /min. the pt. is breathing an average of every 7.5 seconds which is not too slow for someone at rest.

    I work CV-ICU and while we rarely have comfort care patients, we have had a number of them this past winter so I really think that MSO4 drips are very humane when used properly. I don't turn them off if the patients rate drops to less than 8 breaths /min, I prefer to turn them down instead as it is easier to titrate the comfort level. And of course it is important to monitor them closely.

    In the example you gave, your patient is comfortable. What is wrong with that? Continue to monitor closely but to turn off the drip may increase their pain if you are called away from the bedside (to care for your other patients, maybe???) longer than you expect. If you are concerned about the respiratory rate, you could try to taper down 1 mg/hr and observe the effects.

    I do think that you should have some sort of unit or hospital protocol to go by though so that all of the nurses are following the same care plan for the patient-- it would cut out those "discussions" you mentioned!
  5. by   Sleepyeyes
    An excellent CEU topic is here, and here is a great read to answer those questions. You don't have to pay for it to read it, and it's extremely interesting with latest research, in particular #8 question and answer. Enjoy!

    http://www.nursingcenter.com/prodev/...asp?tid=281593
  6. by   rachel h
    I personally would not turn it off if the patient is comfortable and Comfort Cares Only... however to be safe ask your charge nurse... As long as you are making the patient comfortable you are doing nothing wrong (IMO)...
  7. by   KMSRN
    I work on a palliative care unit and also see patients within the hospital on other units. As nurses, we have a pretty good grasp on pain control but most have no clue about dyspnea in the dying patient. This past week I had a similar scenario. Patient, not on palliative unit, rr>50 with coarse secretions and 100%NRBM, virtually unresponsive from massive CVA. They kept suctioning to get rid of the "death rattle". Got order for morphine continuous along with boluses and scopolamine patch to dry secretions and when I returned next day patient was on palliative unit with morphine at 2 mg/hr, patch in place with no congestion. Remained at that level and died peacefully 2 days later.

    In answer to your question, you might try cutting back on the morphine especially if the patient was opioid naive prior to the drip. It also depends on how long it took to get to 6 mg/hr. If it was only over a few hours it might be too high. Were boluses used to get patient to comfort level to start with? I like to start at 1-2 mg/hr and give 1-2 mg boluses q 30 - 60 min to get patient comfortable, then adjust the continuous - they might not need 6 mg/hr to maintain. Having said all that, they may need the 6 mg and the decreasing respiratory rate may be due to the dying process not the morphine.

    In my experiene it is difficult to have a standard protocol for dying patients because there is such a wide range of tolerance and reaction to opioids and other drugs. Also, the focus of care for the dying is different - not looking at "numbers" but at the comfort of the patient so you're not looking at the parameters as you would for a patient that is expected to live or recover. When the pt is near the end, get order to do VS once a day and dc O2 sats - then everyone, including the family, is not focusing on them. It is good to see nurses here that do such a good job of keeping pts comfortable. Usually when I start a drip on a patient (on other units) the nurse thinks it is to kill them or hasten their death. Very difficult to change practice and beliefs.
  8. by   Mistynurse
    Thanks for all the info. We are going to try to get a policy written with some sort of protocol. I work at a teaching hospital so the docs that order the mso4 drips are always changing. There really is no continuity at their end.

    The nurses that were called for opinions were oncology nurses used to very high doses and are mainly dealing with pain control. We rarely ever see that. I am hoping the protocol isn't written by nurses that just deal with these types of patients.

    Again, thanks for your input it is appreciated!
  9. by   renerian
    We always titrated for comfort whether that be respiratory comfort or pain comfort. I worked hem/onc. Had some clients getting 90 mg per hour IV to control them, others much less.

    renerian
    Last edit by renerian on Apr 14, '03
  10. by   bklynborn
    OK.........maybe I am slow ..........what happened when you titrated up from 2 to 4 mg??????
  11. by   Mistynurse
    This was not an actual patient scenerio. I just gave an overview and jumped ahead to a 6mg/hr rate. I wanted some input on when to titrate down or actually turn off the gtt.

    Sorry if it confused anyone.

    I wish they would cover some of these situations in nursing school, instead of learning on the job. I am thankful there is this forum with many different nurses to give advice.
  12. by   bklynborn
    Thanks it also helps when others pose questions that make us think!!!!!!!
  13. by   BearLV
    In the state where I practice, doctors are not to give orders such as "titrate for comfort" or "morphine 2-4mg IV q2-4 hrs prn pain" -not to say that it doesn't happen. The info I received says that the MD needs to give specific guidelines on such orders for when to give the med. From what I understand orders like the one above constitute prescribing without a license on the nurses part. Anyone else with any info on this?
    Last edit by BearLV on Apr 13, '03
  14. by   hollybear
    titrate to comfort does not equate to prescribing. latest guidlines on pain control of the dying patient statesthat pain meds are to be given freely to maintain comfort even if it hastens the patients death.

close